Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 72, NWS Baltimore/Washington

March 31, 2021

NWS Baltimore/Washington issued this small craft advisory at Mar 31, 2021, 7:49 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 7:49 AM EDT (11:49 UTC)
Expired
Mar 31, 2021, 6:00 PM EDT
In force
10 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

204 
WHUS71 KLWX 311149
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
749 AM EDT Wed Mar 31 2021

ANZ530>543-312000-
/O.NEW.KLWX.SC.Y.0072.210331T1149Z-210331T2200Z/
/O.EXT.KLWX.GL.W.0013.210331T2200Z-210401T1000Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
749 AM EDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...GALE WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
THURSDAY...

* WHAT...A southerly wind of 10 to 15 knots with gusts to 25 knots
  is expected today. The wind may become lighter late this
  afternoon into this evening, before shifting to the northwest
  and rapidly increasing to 15 to 25 knots with gusts to 35 knots
  late this evening.

* WHERE...Tidal Potomac River from Key Bridge to Smith Point VA, 
  and Chesapeake Bay and adjoining estuaries north of Smith 
  Point VA.

* WHEN...For the Gale Warning, from 6 PM this evening to 6 AM 
  EDT Thursday. For the Small Craft Advisory, until 6 PM EDT 
  this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels.

* ADDITIONAL DETAILS...Thunderstorms are possible this afternoon
  and evening. These thunderstorms may produce higher wind gusts
  and reduce visibility to less than one nautical mile.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

Remain mindful of cold water temperatures. Rapid onset hypothermia
will occur to anyone who is exposed to the cold water, which is
currently in the upper 40s to middle 50s.

&&

$$

DHOF
1 follow-up statement
249 
WHUS71 KLWX 311713
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
113 PM EDT Wed Mar 31 2021

ANZ535-536-538-542-010115-
/O.CAN.KLWX.SC.Y.0072.000000T0000Z-210331T2200Z/
/O.EXT.KLWX.GL.W.0013.210331T2200Z-210402T1000Z/
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Patuxent River to Broomes Island MD-
113 PM EDT Wed Mar 31 2021

...GALE WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
FRIDAY...
...SMALL CRAFT ADVISORY IS CANCELLED FOR THIS AFTERNOON...

* WHAT...An abrupt wind shift from south to northwest is expected
  between 10 PM and 1 AM, accompanied by an increase in wind speed
  of 15 to 25 knots with gusts to 35 knots. The wind is expected
  to subside slightly to around 15 kt with gusts to 25 knots from
  mid morning through mid afternoon Thursday, then increase to 15
  to 25 knots with gusts to 35 knots late Thursday afternoon
  through Thursday evening.

* WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, 
  Patapsco River including Baltimore Harbor, and Patuxent River 
  to Broomes Island MD.

* WHEN...From 6 PM this evening to 6 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels.

* ADDITIONAL DETAILS...Thunderstorms are possible through this
  evening. These thunderstorms may produce higher wind gusts and
  reduce visibility to less than one nautical mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

Remain mindful of cold water temperatures. Rapid onset hypothermia
will occur to anyone who is exposed to the cold water, which is
currently in the upper 40s to middle 50s.

&&

$$

ANZ530>534-537-539>541-543-010115-
/O.CON.KLWX.SC.Y.0072.000000T0000Z-210331T2200Z/
/O.EXT.KLWX.GL.W.0013.210331T2200Z-210402T1000Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
113 PM EDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...GALE WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
FRIDAY...

* WHAT...A southerly wind of 10 to 15 knots with gusts to 20 knots
  is expected this afternoon. The wind will decrease briefly early
  this evening, then an abrupt shift to the northwest is expected
  between 11 PM and 2 AM with speeds increasing to 20 to 25 knots
  with gusts to 40 knots. A few gusts to near storm force cannot
  be ruled out overnight. Gusts will likely to subside to around
  30 knots from mid morning through mid afternoon Thursday, then
  increase to around 35 knots late Thursday afternoon and 
  evening.

* WHERE...Chesapeake Bay main channel north of Smith Point VA, 
  Chester River to Queenstown MD, Tangier Sound and the inland 
  waters surrounding Bloodsworth Island, Choptank River to 
  Cambridge MD and the Little Choptank River, Tidal Potomac from 
  Cobb Island MD to Smith Point VA, and Eastern Bay.

* WHEN...For the Gale Warning, from 6 PM this evening to 6 AM 
  EDT Friday. For the Small Craft Advisory, until 6 PM EDT this 
  evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels.

* ADDITIONAL DETAILS...Thunderstorms are possible through this 
  evening. These thunderstorms may produce higher wind gusts and 
  reduce visibility to less than one nautical mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

Remain mindful of cold water temperatures. Rapid onset hypothermia
will occur to anyone who is exposed to the cold water, which is
currently in the upper 40s to middle 50s.

&&

$$

DHOF

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 4:08 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 4:08 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion...Corrected
National Weather Service Baltimore MD/Washington DC
408 AM EDT Wed Mar 31 2021

.SYNOPSIS...
A cold front will approach today and cross the area tonight. An
expansive area of high pressure will settle from the central to
southeastern states for the end of the week and weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A deepening trough currently situated over the center of the country
will approach the area from the west during the day today. A large
precipitation shield is evident just downstream of the trough,
stretching from northern Alabama up into the Ohio Valley as of 330
AM. This precipitation shield attendant to warm advection/large
scale lift downstream of the trough will progress toward the east
over the coming hours, eventually reaching the Allegheny Front
shortly after daybreak. Further east, much if not all of the morning
should be dry along the I-95 corridor before rain moves in during
the early afternoon hours. A steady soaking rain is expected across
the area, with most locations experiencing around a 3-6 hour window
of steady precipitation. Strong south to southwesterly low-level
flow will transport ample moisture (by late March standards) into
the area, with precipitable water values climbing to around 1.5
inches to the east of the Blue Ridge. Soundings show profiles that
are roughly moist adiabatic, with limited instability (a couple
hundred J/kg of MUCAPE). The meager instability should be a limiting
factor for both severe weather and flooding, but isolated instances
of either can't be ruled out today. Hi-res guidance does show some
heavier elements developing later this afternoon from roughly CHO to
southern Maryland. Given the decent wind field in place aloft and at
least some instability present, SPC has placed far southeastern
portions of the forecast in a marginal risk for severe weather (with
damaging winds the primary threat). Much of the area to the east of
the Blue Ridge is in a marginal risk from WPC for excessive
rainfall, as an instance or two of flooding can't be ruled out if
heavier elements were to move over flood prone locations in the
urban corridor.

The surface cold front associated with the system will sweep through
the area this evening, progressing from the Allegheny Front to the
bay between roughly 4 and 11 PM. Much colder air will surge in
behind the front, leading to a changeover to snow later tonight in
the mountains. A few wet snowflakes can't be ruled out even in lower
elevations to the north and west of I-95, although no accumulation
is expected outside of the mountains.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The main area of precipitation is expected to move out of the area
by around daybreak tomorrow. However, the mid-upper low will be in
the process of closing off and slowing its forward process. As a
result, the upper low will linger overhead through the day Thursday
and even into the first half of the day Friday. Much colder air will
advect into the area behind the front, with highs only topping out
in the 40s for most on both Thursday and Friday. Mountain locations
won't make it out of the 30s. Upslope snow showers are expected
along the Allegheny Front Thursday through Thursday night, with
additional minor accumulations possible. To the east of the
mountains, a stray instability shower or two may be possible during
the day on Thursday as the upper low starts to swing in. These
showers may even be mixed with a little graupel or snow to the
northwest of I-95 given wet bulb temperatures near freezing. No
accumulation is expected with surface temps in the 40s. Dry
conditions are expected areawide on Friday. Winds will be gusty out
of the northwest on both Thursday and Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The most notable trend with the forecast compared to 24 hours
ago is that a closed upper low is progged to remain a bit closer
to the New England coast this weekend into early next week.
This prevents upper level ridging from spreading eastward, and
keeps high pressure centered more over the southeastern states
instead of eventually progressing offshore.

With the slower height rises, Saturday may remain a bit below normal
temperature-wise. Dry weather is expected, although clouds may
increase in advance of a shortwave trough. On Sunday, a weak front
may push south into the area. At this time, moisture is expected to
be limited. As long as some sunshine can be realized, airmass
modification and weak warm advection around the SE US ridge will
result in temperatures pushing back into the 60s for most areas.

Monday is forecast to be dry and continued mild (slightly above
normal) as high pressure ridging expands a bit northward into the
area. Uncertainty increases Tuesday since another shortwave could
drop down from the Great Lakes. At this time, the consensus forecast
has high pressure remaining in control with warm conditions.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Conditions are currently VFR at all terminals, but are expected to
deteriorate rapidly to sub-VFR and eventually even IFR or lower as
low clouds and rain move into the area. It appears as though the IFR
ceilings and rain should overspread the terminals from west to east
during the late morning to early afternoon timeframe. These IFR
conditions and showers are expected to persist through the overnight
hours tonight. An abrupt wind shift will occur in association with a
cold frontal passage this evening. Behind that, winds will become
gusty out of the northwest. Showers will move out of the area around
daybreak Thursday, and conditions should improve to VFR shortly
thereafter. The precipitation may briefly mix with snow before
ending at MRB, but no accumulation is expected. An isolated shower
or two may be possible through the day on Thursday, potentially
mixed with a little snow or graupel at MRB. Thereafter, VFR
conditions are expected through Friday night, with gusty northwest
winds persisting through Thursday and into Friday.

No significant weather expected Saturday and Sunday.

&&

.MARINE...
Sporadic low-end SCA gusts are ongoing very early this morning in
southerly flow along the bay, but the trend should be downward with
winds over the next few hours. Plan to let that SCA expire at its
scheduled end time of 6 AM. There may briefly be a few gusts to near
SCA levels later this morning, but most guidance has it staying
below. As a result, have held off on issuing an additional SCA.
Background winds should weaken further this afternoon into early
this evening. However, stronger winds may occur with any
thunderstorms that move over the waters later this afternoon, and
SMWs potentially could be needed.

A strong cold front will pass over the waters later this evening. A
strong surge of northwesterly winds will ensue for several hours in
the wake of the front. As a result, have decided to issue a Gale
Warning for all waters tonight. Currently have a start time of 9 PM,
but that was done to provide some wiggle room to account for
uncertainty in the timing of the frontal passage since it will be a
very abrupt shift from light southerly to strong northwesterly. The
most likely time of the frontal passage and onset of Gale winds is
closer to 11 PM in DC, and an hour or two later in our southern
waters. The Gale currently runs through tonight, but gusty
northwesterly winds will persist through the day Thursday. At least
a high end SCA appears likely through Thursday and Thursday night,
with Gales a possibility. Have opted to let the next shift take a
look at that and make a determination as to whether SCA or Gale is
more appropriate for those periods.

SCA level winds may continue through the day Friday in northwesterly
flow, before winds finally start to relax Friday night as high
pressure builds in from the west.

Computer models have trended to keeping northwest flow in place
through the weekend as high pressure remains suppressed to the
south. SCA conditions can't be ruled out, especially Sunday with a
weak frontal passage, but confidence remains low at this time.

&&

.TIDES/COASTAL FLOODING...
A strong cold front will cross the area tonight, turning winds gusty
out of the northwest and allowing tidal anomalies to fall. There may
be a threat of a blowout Thursday into Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ530>534-537>543.
     Gale Warning from 9 PM this evening to 6 AM EDT Thursday for
     ANZ530>543.

&&

SYNOPSIS...ADS
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADS
AVIATION...ADS/KJP
MARINE...ADS/KJP
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Mar 31, 5:19 AM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Wed Mar 31 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-010930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for all waters from 9 PM this evening
through 6 AM Thursday morning.

Locally heavy rainfall may lead to an isolated instance of
flooding this afternoon and evening.

Isolated thunderstorms may produce strong wind gusts on the waters
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning may be needed for portions of the waters Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-010930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
519 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-010930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Accumulating snow that could cause travel disruptions is possible
late tonight, especially in the higher elevations. A Winter
Weather Advisory may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow may continue through midday Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:11 AM EDTGale WarningLWX48 hr
Mar 31, 3:33 PM EDTSpecial Marine WarningLWX87 min
Mar 31, 3:39 PM EDTTornado WarningLWXKing George17 min
Mar 31, 4:13 PM EDTSpecial Marine WarningLWX77 min
Mar 31, 4:14 PM EDTSpecial Marine WarningLWX2 min
Mar 31, 9:17 AM EDTWinter Weather AdvisoryLWX41 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.